Lake Huron, 2011

Marine Hail in Lake Huron, April 10, 2011

April 10, 2011 · NWS APX · 1 event in 1 county or zone

A strong upper level disturbance produced strong to severe thunderstorms over central Lake Huron.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A strong upper level disturbance produced strong to severe thunderstorms over central Lake Huron.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Apr 10, 6:51 PM EST, 40 minutes earlier.

Area forecast discussion, Apr 10, 6:51 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
751 PM EDT SUN APR 10 2011

.SYNOPSIS.../ISSUED AT 402 PM/

SKIES WILL REMAIN MOSTLY CLOUDY IN EASTERN UPPER AND BECOME MOSTLY
CLEAR IN NORTHERN LOWER...AS WE SIT IN BETWEEN THE WARM FRONT THAT
PASSED THROUGH THIS MORNING AND THE COLD FRONT THAT WILL PUSH IN
LATER TONIGHT. TEMPERATURES WILL BEGIN TO RISE TO NEAR RECORD
LEVELS FOR THE REST OF THE AFTERNOON FOR NORTHERN LOWER MICHIGAN.
WITH THE COLD FRONTAL PASSAGE LATER TONIGHT...COMES A CHANCE OF
SHOWERS AND POSSIBLY STRONG THUNDERSTORMS. THE THUNDERSTORMS WILL
MOVE OUT OF THE AREA BY SUNRISE MONDAY MORNING...AND LEAVE ONLY
CHANCES OF RAIN SHOWERS THROUGH MONDAY...ALONG WITH MUCH COLDER
TEMPERATURES. DRY AND PLEASANT SPRING WEATHER WILL RETURN INTO
MIDWEEK.

JH/LOCKER/DL

&&

.SHORT TERM.../ISSUED AT 402 PM/...TONIGHT

PRIMARY FORECAST CONCERN CLEARLY CENTERED ON CONVECTIVE CHANCES AND
ASSOCIATED POSSIBILITIES FOR SEVERE STORMS. EARLY AFTERNOON ANALYSIS
SHOWS STRONG MERIDIONAL/POSITIVELY TILTED LONGWAVE TROUGH SLOWLY
EMERGING ONTO THE PLAINS...WITH ASSOCIATED MODEST SURFACE CYCLONE
(DOWN TO 990MB AT 18Z) JUST NORTH OF THE TWIN CITIES. ATTENDANT WARM
FRONT EXTENDS FROM THIS FEATURE THROUGH CENTRAL/NORTHERN WISCONSIN
INTO NORTHERN MICHIGAN...GRADUALLY MIXING NORTH WITH TIME AS REMNANT
LOW STRATUS ABATES ACROSS THE CENTRAL CWA. SOUTH OF THIS
FEATURE...INCREASINGLY UNSTABLE ENVIRONMENT PRESENT...ESPECIALLY
ACROSS WISCONSIN/EASTERN MINNESOTA AND IOWA WITH MUCAPES RUNNING
AROUND 2000 J/KG OR BETTER...AUGMENTED BY IMPRESSIVE ELEVATED MIXED
LAYER COVERING MUCH OF THE UPPER MIDWEST/NORTHERN GREAT LAKES.
HOWEVER...STRONG CAPPING AT THE BASE OF THIS FEATURE CURRENTLY
HOLDING MOST CONVECTION BACK. THAT SHOULD ALL CHANGE HEADING THROUGH
THE LATE AFTERNOON/EVENING AS EXPECT APPROACH OF MODEST HEIGHT FALLS
AND INCREASED FORCING VIA BOTH LOW LEVEL INTENSIFICATION AND UPPER
JET DIVERGENCE WILL OVERCOME SAID CAP...WITH CONVECTION LIKELY
UNZIPPING ALONG SURFACE TROUGH/BULGING DRY LINE AXIS OVER EASTERN
MN/IA. TREMENDOUS DEEP LAYER SHEAR (65+ KNOTS) AND LOW LEVEL (0-3KM)
HELICITIES ON THE ORDER OF 300-400M2/S2 COMBINED WITH DEEP SHEAR
VECTORS CROSSING THE BOUNDARY INITIALLY LOOKS TO LEAD TO DEVELOPMENT
OF SUPERCELLULAR STRUCTURES...THOUGH PERHAPS BECOMING MORE LINEAR
WITH TIME AS SHEAR VECTORS BECOME MORE PARALLEL TO THE INITIATING
BOUNDARY.

SO...WHAT ABOUT NORTHERN MICHIGAN? CERTAINLY WHAT HAPPENS UPSTREAM
WILL STRONGLY DICTATE OUR RISK FOR SEVERE WEATHER INTO THE LATE
EVENING HOURS. FIRST...TWO NEGATIVES GOING AGAINST US: 1) CORE OF
STRONGEST HEIGHT FALLS/QG UPWARD FORCING SLIDES BY TO OUR NORTHWEST
ACROSS THE CENTRAL/WESTERN U.P. TONIGHT...AND 2) SURFACE-BASED
CONVECTION LIKELY STANDS LITTLE CHANCE OF CROSSING THE VERY COLD
LAKES. THAT ALL SAID...STILL BELIEVE POTENTIAL IS THERE AS ANY CELLS
CROSSING INTO EASTERN UPPER WILL BE ABLE TO INGEST PERSISTENT LOW
LEVEL HELICITY/NEAR SURFACE-BASED INSTABILITY AS SURFACE WARM FRONT
ONLY SLOWLY BOWS NORTHWARD...AND MAY WELL SEE ADDITIONAL CELLS
EITHER FIRE INTO NORTHWEST LOWER MICHIGAN AS CAP BECOMES NEARLY
ERASED AND/OR ADDITIONAL ACTIVITY FROM ILLINOIS (SEE INCREASING
ACCAS FIELD DOWN THAT WAY) PROPAGATES NORTHWARD INTO THE REGION.
THIS IS ABOUT THE MOST CONDITIONAL THREAT WE CAN GET AROUND THESE
PARTS...AS AVAILABLE CAPE EASILY TOPS 1900 J/KG WHILE DEEP SHEAR
REMAINS VERY STRONG AT OR ABOVE 60 KNOTS. SREF/NAM SUPERCELL AND SIG
TOR PARAMETERS REMAIN MAXED OUT FOR A TIME THROUGH 06Z OR SO...
THANKS TO REMNANT BACKED SOUTH/SOUTHEASTERLY SURFACE FLOW...WHILE
FAT CAPE PROFILES THROUGH THE MAX HAIL GROWTH REGION IN COMBINATION
WITH VERY STEEP LAPSE RATES ALOFT SUGGEST AN ENHANCED THREAT FOR
HAIL. ALL OF THAT SAID...THREAT IS AGAIN CONDITIONAL ON ABILITY TO
BREAK THE CAP...AND WITH THAT IN MIND...WILL MAINTAIN THE LOOK
INTRODUCED EARLIER OF SCATTERED TSRA FOR NORTHERN LOWER...WHILE
LIKELY POPS APPEAR STILL IN ORDER NORTH IN VICINITY OF WARM
FRONT/BETTER FORCING ALOFT. TEMPS OVERNIGHT TO HOLD FAIRLY STEADY
EARLY...BUT FALL LATE WITH PASSAGE OF INITIAL COLD FRONT AND ONSET
OF RATHER SHARP COLD ADVECTION.

LAWRENCE

&&

.LONG TERM.../ISSUED AT 402 PM/...MONDAY AND BEYOND

PATTERN...UPPER LEVEL TROUGH AND ASSOCIATED SFC LOW/STORM SYSTEM
PASS THROUGH THE GREAT LAKES MONDAY AFTERNOON AND EVENING...WITH
BUILDING HEIGHTS ALOFT/RIDGING...AND SFC HIGH PRESSURE SETTLING IN
TUESDAY NIGHT INTO WEDNESDAY. AT THE SAME TIME...SRN PORTION OF THE
UPPER TROUGH NOW OVER THE EAST COAST...PINCHES OFF FROM THE NRN
STREAM...RESULTING IN A SPLIT AND WEAK FLOW ALOFT. LATE WEDNESDAY
INTO THURSDAY...THE NRN STREAM DIRECTS A SHORTWAVE ACROSS
CANADA...WHICH LAYS OUT A COLD FRONT OVER NRN MICHIGAN...WHILE HIGH
PRESSURE WORKS INTO HUDSON BAY. THIS HIGH PRESSURE DRIFTS EAST AND
INTO NEW ENGLAND BY LATE NEXT WORK WEEK. THIS ONGOING WHILE THE SRN
STREAM EJECTS A SHORTWAVE INTO THE CENTRAL PLAINS...CLOSES OFF...AND
RESULTS IN STACKED LOW PRESSURE. THIS LOW PRESSURE WILL BE A SLOW
DRIFTER TOWARD THE GREAT LAKES IN TIME FOR NEXT WEEKEND.

MONDAY...AS UPPER TROUGH DROPS INTO NRN MICHIGAN...SFC LOW RAPIDLY
EXITS ENE INTO QUEBEC. A SECONDARY COLD FRONT WILL DROP THROUGH THE
REGION THROUGH THE DAY...AND TEMPERATURES WILL FALL FROM DAYBREAK
READINGS RANGING FROM THE LOWER 40S NORTH/MID 50S EAST...TO EVERYONE
IN THE 40S/AROUND 50 DEGREES BY AFTERNOON. THIS COLDER AIR WILL
COMBINE WITH DEEPER LOW LEVEL MOISTURE ON THE BACK SIDE OF THE UPPER
TROUGH (CURRENTLY IN THE DAKOTAS)...AND FAIRLY TIGHT PRESSURE
GRADIENT...TO PRODUCE A RATHER WINDY DAMP AND RAW DAY. WIND SPEEDS
LOOKING TO BE A SOLID 15 TO 25 MPH WITH HIGHER GUSTS AT TIMES. THE
MOISTURE ALSO LOOKS TO BE ENTIRELY HELD TO UNDER THE -10C ISOTHERM
RESULTING IN PRIMARILY A PERIODIC DRIZZLE SCENARIO. WILL CONTINUE
WITH LIKELY LIGHT RAIN AND DRIZZLE FORECAST.

MONDAY NIGHT...THERE IS AN OUTSIDE CHANCE THAT THE DRIZZLE COULD
LINGER INTO A FEW HOURS OF THE EVENING ON THE HIGHER TERRAIN OF
INTERIOR NRN LOWER (UPSLOPE)...HOWEVER THE MAIN MOISTURE BAND WILL
BE PULLING ENE WITH PARENT SFC LOW AND ALL OF THE 1000-850MB
CONVERGENCE WITHIN THAT MOISTURE...WILL HAVE HAS SHIFTED SOUTH AND
EAST OF US. THUS...WILL PULL CHANCES FOR ANY LIGHT RAIN/DRIZZLE.
CONTINUED COLD ADVECTION WILL BRING TEMPERATURES BACK TO CHILLY FOR
THE NIGHT. LOWS WILL BE IN THE LOWER 30S...WITH WEAKENING WINDS.

TUESDAY AND TUESDAY NIGHT...WITH BUILDING HEIGHTS ALOFT AND SFC HIGH
PRESSURE SLIDING THROUGH THE REGION...DRIER AIR AND WEAK WINDS WILL
BRING CLEARER SKIES AND QUIET WEATHER. TEMPS WILL REBOUND A TOUCH
GIVEN GOOD SUN...INTO THE 50S ALL AREAS (OUTSIDE OF CHILLIER COASTAL
LOCALES). LOWS TUESDAY NIGHT IN THE 30S WHILE A LIGHT SOUTHERLY FLOW
DEVELOPS OVERNIGHT.

WEDNESDAY THROUGH THURSDAY...ECMWF/NAM AND GFS AGREEABLE ON PASSING
NRN STREAM SHORTWAVE IN CANADA...TO DROP A COLD FRONT ACROSS NRN
MICHIGAN. WEAK FORCING AND CONVERGENCE ALONG THIS FRONT THE ENTIRE
TIME AND WILL EXTEND SMALL CHANCES FOR LIGHT RAIN SHOWERS ALONG THIS
BOUNDARY...WITH MINIMAL RAINFALL AMOUNTS. HIGHS WILL BE IN THE LOWER
HALF OF THE 50S NORTH/MIDDLE 60S SOUTH STARTING WEDNESDAY...BUT THEN
DROP INTO THE 50S FOR THURSDAY. WILL ALSO INCREASE SKIES TO LEAN
TOWARD MOSTLY CLOUDY...ALTHOUGH CERTAINLY NOT THINKING THE ENTIRE
TIME WILL BE CLOUDY. DO EXPECTED SOME SUNSHINE AT TIMES.

FRIDAY ONWARD...OVERALL EVOLUTION AND TIMING OF NEXT EVENTS IN
QUESTION DUE TO CLOSED OFF SYSTEM DRIFTING INTO THE CENTRAL PLAINS
THEN GREAT LAKES. THESE SITUATIONS ARE ALMOST ALWAYS SLOWER THAN
THOUGHT. GENERAL IDEA OF DEEP LOW PRESSURE DEVELOPING  AND GRADUALLY
WORKING ENE WITH INCREASING CHANCES FOR RAIN BY THE WEEKEND.
PRECEDING THIS...HUDSON BAY HIGH SET UP SUGGESTIVE OF POTENTIAL
EASTERLY DRY AIR FEED INTO THE NRN HALF OF THE CWA...AND SHARP BREAK
OFF IN MOISTURE PROFILES FROM NORTH TO SOUTH. THIS WOULD ALMOST
CERTAINLY BRING A NO CHANCE OF RAIN SCENARIO FOR AT LEAST EASTERN
UPPER. TOO MANY UNCERTAINTIES TO EXCLUDE ANYTHING AT THIS POINT.
ALTHOUGH THIS DOES NOT SEEM LIKE MUCH OF A RAIN SCENARIO AT
ALL...UNSURE ABOUT EXACT POSITION OF FRONTAL ZONE TO EXCLUDE AT
LEAST A SMALL CHANCE FOR RAIN STILL. HIGHER CHANCES OVER THE
WEEKEND...MORE LIKELY LATE WEEKEND AND EARLY NEXT WORK WEEK.

SMD

&&

.MARINE.../ISSUED AT 402 PM/

VERY STRONG S/SW WINDS NOW DEVELOPING ACROSS NEARSHORES SOUTH OF THE
STRAITS...AS WARM FRONT SETTLES INTO FAR NRN LOWER. 950MB WINDS ARE
INCREASING TO AN EXPECTED 30-50KTS. PROBLEM IS...THE OVERLAKE
STABILITY IS STRONGLY INCREASING. ALWAYS DIFFICULT TO DETERMINE
EXACTLY HOW MUCH OF THIS WIND IS BEING REALIZED IN THE COOLER AIR
JUST ABOVE THE LAKES. CERTAINLY WORTH CURRENT SMALL CRAFT
ADVISORIES...ESPECIALLY CONSIDERING THE EXPECTATION OF ADDITIONAL
SHOWERS/STORMS TONIGHT WHICH WILL RESULT IN LOCALLY HIGHER
WINDS/WAVES UNDERNEATH THUNDERSTORMS. INITIAL COLD FRONT SWEEPS INTO
THE REGION TONIGHT...AND EXITS HURON NEARSHORES AROUND DAYBREAK OR
JUST PRIOR. DECREASING STABILITY/INITIAL COLDER AIR SURGE TO MIX
GUSTS GREATER THAN 35 KNOTS...WHILE CONTINUED DECREASE IN STABILITY
MONDAY WITH TIGHT GRADIENT RESULTING IN CONTINUED MARGINAL GALE
FORCE GUSTS FOR ALL BUT WHITEFISH/ST MARYS RIVER. WENT AHEAD AND
ISSUED A GALE WATCH. HIGHER PRESSURE AND LIGHTER WINDS BY TUESDAY
WITH HIGH PRESSURE SETTLING IN. SMD

&&

.AVIATION.../ISSUED AT 751 PM/...VALID FOR 00Z TAFS

WAVES OF SHOWERS AND THUNDERSTORMS (SOME STORMS STRONG TO SEVERE)
WILL CONTINUE TO IMPACT ALL TAF SITES THROUGH 09Z AHEAD OF A STRONG
SURFACE LOW AND COLD FRONT. PLN AND TVC WILL SEE A BRIEF BREAK IN
THE ACTION UNTIL AROUND 02Z WHEN ANOTHER WAVE OF STORMS ARRIVES. APN
WILL SEE A BREAK BETWEEN 02Z AND 04Z...WITH THAT SECOND WAVE
ARRIVING THEREAFTER. HAVE NOT INCLUDED ANY SEVERE THUNDERSTORM
ELEMENTS IN THE TAFS AS SEVERE STORMS WILL BE ISOLATED...THUS WILL
NEED TO MONITOR CLOSELY THROUGHOUT THE NIGHT. LOW LEVEL WIND SHEAR
WILL CONTINUE THRU AROUND 09Z AS WELL DUE TO VERY STRONG FLOW ALOFT
AHEAD OF THE APPROACHING COLD FRONT. VERY GUSTY WINDS WILL DEVELOP
IN THE WAKE OF THIS FRONT ON MONDAY...WITH GUSTS TO 30 KNOTS
LIKELY...WHILE CEILINGS LOWER BACK TO MVFR AND NMRS SHOWERS DEVELOP
WITHIN DEEP WRAP AROUND MOISTURE ON THE BACKSIDE OF THE LOW.

RUNYAN

&&

.HYDROLOGY.../ISSUED AT 402 PM/

RIVERS ON THE RISE IN SPOTS THIS AFTERNOON COURTESY OF EARLY
MORNING HEAVIER PRECIPITATION...COMBINED WITH RECENT HEAVY PRECIP
AND SNOWMELT OVER THE PAST 2 WEEKS (SATURATED SOILS). LATEST
FORECAST SHOWS RIFLE RIVER NEAR STERLING RISING TO EXACTLY FLOOD
STAGE...BUT GIVEN LATEST OBS APPEARS RIVER MAY BE STARTING TO
CREST ALREADY...SO WILL HOLD WITH A RIVER STATEMENT FOR NOW AND
SEE WHERE LATER TRENDS TAKE US. ELSEWHERE...HEALTHY RISES NOTED ON
THE PINE RIVER NEAR RUDYARD (NEARLY 5 FEET TODAY ALONE)...BUT
SHOULD STAY WELL BELOW FLOOD STAGE GIVEN EXPECTED QPF OVERNIGHT.
ELSEWHERE...WILL CONTINUE TO MENTION POSSIBILITY OF SHARP RISES IN
THE HWO THE NEXT FEW DAYS.

LAWRENCE

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...GALE WATCH FROM LATE TONIGHT THROUGH LATE MONDAY NIGHT FOR
     LHZ345>349.
LM...GALE WATCH FROM LATE TONIGHT THROUGH LATE MONDAY NIGHT FOR
     LMZ323-341-342-344>346.
     SMALL CRAFT ADVISORY UNTIL 5 AM EDT MONDAY FOR LMZ323-341-342-
     344>346.
LS...SMALL CRAFT ADVISORY UNTIL 5 AM EDT MONDAY FOR LSZ321.

&&
Hazardous weather outlook, Apr 10, 6:21 PM EST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
721 PM EDT SUN APR 10 2011

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
111200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
721 PM EDT SUN APR 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE TO IMPACT NORTHERN MICHIGAN THROUGH 4
AM. SOME SEVERE STORM ARE EXPECTED...PRODUCING DAMAGING WIND GUSTS
TO 70 MPH...LARGE HAIL IN EXCESS OF ONE INCH IN DIAMETER AND
ISOLATED TORNADOES. SEE ONGOING WATCHES AND ANY WARNINGS THAT ARE
ISSUED FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GALE FORCE WIND GUSTS ARE POSSIBLE MONDAY ACROSS PORTIONS OF THE
NEARSHORE WATERS SURROUNDING EASTERN UPPER AND NORTHERN LOWER
MICHIGAN. PLEASE SEE THE LATEST NEARSHORE FORECASTS FOR ADDITIONAL
INFORMATION.

IN ADDITION...RECENT HEAVY RAIN WILL LEAD TO RISES ON AREA STREAMS
AND RIVERS...AND ADDITIONAL HEAVY RAIN FROM ANY THUNDERSTORMS MAY
CAUSE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE RELAY ANY REPORTS OF SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE TONIGHT. IN ADDITION...REPORTS OF HEAVY
RAIN WOULD BE APPRECIATED.

LAWRENCE/RUNYAN

In the hours before

Local storm report, Apr 10, 6:22 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GAYLORD MI
722 PM EDT SUN APR 10 2011

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             1 N MAPLE CITY          44.86N  85.87W
04/10/2011  M0.70 INCH       LEELANAU           MI   BROADCAST MEDIA

&&

CORRECTED EVENT TIME...COUNTY/STATE...LOCATION...SOURCE

EVENT NUMBER APX1100330

JSL
Local storm report, Apr 10, 6:45 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
745 PM EDT SUN APR 10 2011

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0743 PM     TSTM WND GST     4 W ATLANTA             45.00N  84.22W
04/10/2011  E50 MPH          MONTMORENCY        MI   TRAINED SPOTTER

&&

EVENT NUMBER APX1100331

JSL
Local storm report, Apr 10, 6:46 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
746 PM EDT SUN APR 10 2011

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             LEWISTON                44.88N  84.32W
04/10/2011  M0.88 INCH       MONTMORENCY        MI   PUBLIC

&&

EVENT NUMBER APX1100332

JSL
Local storm report, Apr 10, 7:00 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
800 PM EDT SUN APR 10 2011

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0757 PM     HAIL             GRAYLING                44.66N  84.71W
04/10/2011  M1.00 INCH       CRAWFORD           MI   TRAINED SPOTTER

&&

EVENT NUMBER APX1100333

JZ
Local storm report, Apr 10, 7:22 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
822 PM EDT SUN APR 10 2011

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0817 PM     HAIL             HUBBARD LAKE            44.80N  83.59W
04/10/2011  M0.62 INCH       ALCONA             MI   TRAINED SPOTTER

&&

EVENT NUMBER APX1100334

JZ
Local storm report, Apr 10, 7:29 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
829 PM EDT SUN APR 10 2011

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             3 N LINCOLN             44.73N  83.41W
04/10/2011  M1.00 INCH       ALCONA             MI   TRAINED SPOTTER

            HAIL COVERED THE GROUND

&&

EVENT NUMBER APX1100335

JZ

The radar

The NCL Michigan radar (KAPX), 118 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

1 marine hail. Local standard time, as filed.

Marine Hail, Sturgeon Pt to Alabaster Mi

When
April 10, 7:31 PM EST
Where
Sturgeon Pt to Alabaster Mi forecast zone, 1.43 mi SE of Sturgeon Point
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.696, -83.258

What these are

Marine Hail
Hail three-quarters of an inch or larger over water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2011Every state in 2011This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 303778.